Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Pet Family

PetMD Seal

Tick Medicine Poisoning in Dogs

Amitraz Toxicosis in Dogs 

 

Amitraz toxicosis (or poisoning) occurs when a dog is overexposed to the pharmaceutical drug Amitraz (formamidine acaricide), which is commonly used in dog collars and in topical solutions for the prevention and eradication of ticks and to control demodex mite infections.

 

Toxic levels of this drug will affect the dog’s nervous, endocrine/metabolic, and gastrointestinal systems. Amitraz topical solutions usually contain 19.9 percent of the pharmaceutical in 10.6 ml bottles, while impregnated collars contain 9 percent of it in a 25-inch, 27.5 gram collar.

 

Symptoms and Types

 

The symptoms of Amitraz toxicosis develop acutely after the overexposure occurs — usually within two to six hours after the incidence. The most common symptoms include:

 

  • Vomiting
  • Diarrhea
  • Lethargy
  • Weakness
  • Staggering
  • Disorientation
  • Hypothermia
  • Abdominal pain
  • Light or severe depression

 

In severe cases where the correct treatment is not administered, Amitraz toxicosis may result in a comatose state or death.

 

Causes

 

Amitraz toxicosis can be caused in a number of ways. The most common cause of the condition is when a dog chews or ingests its own tick collar. It may also occur if an inadequately diluted Amitraz-containing solution is topically applied on the dog’s skin, or if the dog ingests the undiluted solution directly. If a diluted solution is topically applied in the proper way, Amitraz toxicosis occurs quite rarely.

 

Elderly, sick, diabetic or debilitated dogs and toy breeds are particularly vulnerable to this condition. Curious puppies are probably the most frequently affected victims.

 

Diagnosis

 

If there has been a recent incidence of access or exposure to an Amitraz-containing solution or tick collar and your dog is displaying any of the symptoms of an overdose, your veterinarian will base the diagnosis on a physical exam.

 

An abdominal X-ray will typically show that there is a collar buckle in the gastrointestinal tract. The results of an exam may reveal traces of Amitraz on the hair or in the gastrointestinal contents, and a biochemical and urine analysis will often reveal hyperglycaemia (high blood sugar).

 

Additionally, these tests may reveal an elevated level of liver enzymes when Amitraz toxicosis has occurred, although only rarely.

 

 

 

 

Related Articles

Insecticide Poisoning in Dogs
Areas which are prone to flea and tick infestations tend to use various forms of...
READ MORE
Ethanol Poisoning in Dogs
Ethanol poisoning (toxicosis) occurs from exposure to the chemical ethanol, either...
READ MORE
Key-Gaskell Syndrome in Dogs
Dysautonomia is characterized by a malfunctioning of the autonomic nervous system...
READ MORE
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»
Search dog Articles

 

Latest In Dog Nutrition

Pet Food Ingredients that Promote Longer Life
Pet foods, in order to promote a healthy long life, must be balanced and complete...
READ MORE
How Antioxidants Improve Our Pet's Health, ...
The science behind pet nutrition continues to make major advances. One such example...
READ MORE
5 Reasons Life Stage Diets Help Improve Pet ...
Balanced and complete nutrition is important for any animal. However, the nutritional...
READ MORE
Around the Web
MORE FROM PETMD.COM